I want to get better but nothing's changed


After a long time struggling with my mental health I finally turned to the medical professionals for help in mid August. I was diagnosed with anxiety with depression and was quickly put onto Sertraline (25mg and up to 50mg after a week). My Doctor didn't want me to rush into anything and even noticed how apprehensive I was getting my first prescription, but I was so determined/desperate to try something after many failed attempts at helping myself before. My usual Doctor has left the GP practice, so I have just carried on with the daily 50mg of Sertraline, however I am visiting again this Friday to review the prescription with another Doctor.

I feel as though things have only gotten worse. I've been in tears every day for the last two weeks or so, my anxiety is constantly sky high. I'm getting anxiety attacks more frequently and becoming more reclusive with it. What doesn't help is that all aspects of my life aren't exactly smooth sailing, it's one thing after another. I'm constantly so stressed and it's really wearing me down recently.

I have no hobbies, I spend my time in bed passing the time with tv. I am indifferent to pretty much everything in my life. I have never had a steady friendship group whilst living in London but I have had no friends here, literally none, since Christmas last year. I have to rely on my boyfriend for all social aspects of my life and I hate that he feels guilty when he's out seeing friends and I'm at home. The Sertraline has killed off my libido completely, I can tell it's putting strain on my relationship. I'm even more apathetic than before which I didn't think possible. I reckon I make a terrible spouse at the moment. My boyfriend can't remember the last time he saw me in a good mood. He's admitted it gets him down sometimes, but insists he's not giving up on me.

Frustratingly, I'm having to repeat a year of my studies at University due to a material irregularity that was beyond my control. I don't have the funding for this repeat year either so I've appealed to have the fees waivered, which I'm still waiting to hear back about. The whole situation is confusing and stressful and it's really worn me down.

I have three weeks before I become liable for the tuition fees, so yesterday I went into a complete new class for to start my repeat year. I cried for hours on Monday night. I really didn't want to go into University that next day. In fact I left when we had our break for lunch, at first I hid in the bathroom in tears and then got a taxi home because I couldn't face the tube. There's numerous issues with my funding for this year at University, therefore I currently can't pay my rent for this month (my rent day is today) and have had to borrow money from my boyfriend to cover my basic living costs food, travel etc. Yet my anxiety has been so bad I called in sick to work today. It's a vicious circle it seems.

My family are supportive but they live an expensive three hour train journey away so I don't get to visit very often. I want nothing more than to just get away from London, see my family and forget about everything for a short while.

Worst of all, recently I can't stop thinking about suicide. I took a bath earlier thinking maybe it'll relax me and cheer me up a bit but all I could think about was how easy it would be to drown myself there and then. I never really understood before the drive to want to end ones life, but I wish so badly that I was normal and knew how to cope with everything better.

I want to get better. I finally sought out help, have been put on antidepressants and don't feel as though there have been no positive changes.

7 Replies

  • Hold on until Friday when you see a different dr. Tell him everything how u feel and cry and thinking of drowning in bathtub. Maybe you need different medication or maybe you haven't been on it long enough. Sertraline works for me but everyone is different.take care

  • Thank you for your reply. I've taken down a few notes to help me remember everything I want to cover in the appointment. I'm going to ask about alternative medication and if anything like cbt or counselling is accessible to me. I'm hoping I come away with a new plan for getting better.

  • Hi I'm surprised your doctor didn't warn you that it can take 4 weeks or more to get properly into your system, and you can feel worse until it does.

    Your depression took a long time to develop so don't expect instant results. It's not an exact science and you might need an increase in the meds or even a different one. Sertraline was my 3rd choice and I started on 100 mgs and am now on 150. But now you have asked for the medical help you obviously need there is hope. So hold on to that please.

    You might find seeing a counsellor helps. x

  • My Doctor told me it would take a couple of weeks for the side effects to settle down and then a couple more weeks after that for any effects to be felt.

    I'm going to ask about alternative medication tomorrow and if I have access to cbt or counselling. I feel like the Sertraline hasn't particularly improved anything and has had a negative impact on aspects of my life that I previously had no problem with.

    Thank you for your reply

  • Hi Phoebe,

    I was not compatible with Sertraline. It made me so much worse than I had been on other ADs. Luckily, the psychiatrist noticed this and switched me. I'm on Venlafaxine now and it works for me.

    Ask your boyfriend if you have been worse since taking Sertraline. Don't trust your own judgement on this- I know I couldn't.

    You are looking at the whole picture, and that is terrifying. If anyone looked at their whole picture they could find things wrong with it. Your mind is trying to hurt you, and you don't need to listen to it.

    You could make new friends in your new class, your fees could be waived, you could invite your family to come and visit you, you could explain to your tutor that you are having a tough time.

    You need to break everything down that is upsetting you into chunks. Work. Love. School.

    Work- you need to work to survive. If you get on the right medication, and give it time, you'll feel up to it. In the meantime, could your family help you out? The cost of that cab must have been extortionate, but you needed it.

    School- Next time, if you are in the loos, go on YouTube and find grounding exercises, or mindfulness exercises. It's the perfect place to try it because you can ground yourself without being self conscious.

    Love- you have a partner to get through this with. Depression makes us really selfish- I'm saying this from my own experience- but maybe you could try and focus on this relationship to start with, and then, when you are better, start thinking about friendships.


  • Thank you for your reply Lori. It's comforting knowing I'm not the only person that has trouble with Sertraline, I'd initially heard so many good things about it.

    I asked my boyfriend and he said I've definitely been more unstable since starting on Sertraline. I'm going to ask my Doctor about other options tomorrow.

    It never occurred to me that my 'whole picture' perspective is in fact damaging in itself, thank you for articulating that so clearly for me. I struggle to understand and recognise where my anxiety and depression stems from and how to control it, my thought pattern is something to consider.

    My family have little money as it is, I don't want to bother them with financial troubles. I have however contacted the University and they're looking into the Student Finance issues for me.

    It has never occurred to me before to try a mindfulness exercise when I'm suffering from and anxiety attack. Thank you for suggesting them, I will remember this for next time.

    I reckon I have become more selfish recently, not really being there for my boyfriend in more ways than one. I want to tackle this but I'm not sure how. I often struggle to tell him the full extent of my illness when it's at it's most ruthless as I want him to believe I'm doing okay. I'm hoping after speaking with a Doctor tomorrow and hopefully coming away with a plan to help me cope better that I will able to articulate the problems I've been facing to him with confidence.

    Again, thank you for your reply Lori. It's been really helpful in giving me an alternative perspective to tackle my problems with.

  • An excellent answer , Lori. I can just say cheers! to Phoebe. You will get better. Pam

You may also like...